The expansion of the therapeutic application of sulfanilamide has been more or less paralleled by the recognition of apparently new toxic reactions to the drug. Loveman and Simon1 recently reported a case of bullous stomatitis in which a single bullous lesion developed on the hand as a result of sulfanilamide therapy. Because of the limitation of the eruption, pemphigus was not suggested clinically, although it obviously might have been so considered had similar lesions occurred over a more widespread area of the body. Small vesicular lesions have been noted in sulfanilamide eruptions by Menville and Archinard2 and by Tedder.3
Since the introduction of sulfanilamide as an agent in the treatment of pemphigus by Caro,4 conflicting opinions regarding its worth have been expressed.5 It is interesting that sulfanilamide may lead to the development of tense bullae on apparently normal skin, in association with definite constitutional symptoms.
EPSTEIN E. BULLOUS ERUPTION FOLLOWING SULFANILAMIDE THERAPY. Arch Derm Syphilol. 1940;41(1):61–63. doi:10.1001/archderm.1940.01490070064007
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: